Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 3, 2017, 3:38 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2017, 3:38 PM PDT (22:38 UTC)
- Expired
- Sep 3, 2017, 4:30 PM PDT
- In force
- 52 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 44 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
341
WUUS56 KLOX 032238
SVRLOX
CAC079-083-032330-
/O.NEW.KLOX.SV.W.0001.170903T2238Z-170903T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OXNARD CA
338 PM PDT SUN SEP 3 2017
The National Weather Service in OXNARD has issued a
* Severe Thunderstorm Warning for...
North central Santa Barbara County in southwestern California...
Southeastern San Luis Obispo County in southwestern California...
* Until 430 PM PDT
* At 337 PM PDT, a severe thunderstorm was located 10 miles west of
Cuyama, or 25 miles northeast of Santa Ynez, moving northwest at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Highway 166 between Twitchell Dam and the Cuyama Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3485 11993 3485 12000 3504 12019 3520 12001
3508 11985 3499 11975
TIME...MOT...LOC 2237Z 239DEG 20KT 3498 11989
HAIL...1.00IN
WIND...60MPH
$$
DB/Gomberg1 follow-up statement
615
WWUS56 KLOX 032331
SVSLOX
Severe Weather Statement
National Weather Service OXNARD CA
431 PM PDT SUN SEP 3 2017
CAC079-083-032340-
/O.EXP.KLOX.SV.W.0001.000000T0000Z-170903T2330Z/
Santa Barbara CA-San Luis Obispo CA-
431 PM PDT SUN SEP 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SANTA BARBARA
AND SOUTHEASTERN SAN LUIS OBISPO COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
allowed to expire.
LAT...LON 3485 11993 3485 12000 3504 12019 3520 12001
3508 11985 3499 11975
TIME...MOT...LOC 2330Z 239DEG 20KT 3511 11962
$$
KaplanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:25 PM PDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 3, 2:25 PM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
225 PM PDT Sun Sep 3 2017
.SYNOPSIS...
Isolated showers and thunderstorms associated with the remnants
of Lidia will shift north while expanding in coverage today. The
increased cloud cover will bring cooler conditions...however the
increased humidity will cause some discomfort. Hotter conditions
will return with afternoon mountain thunderstorms for early next
week. A return of near normal temperatures is possible towards the
end of the week.
&&
.SHORT TERM...(TDY-WED)
It has been a very active day weatherwise so far as remnant
moisture from Post Tropical Depression Lidia was beginning to
enter in the forecast area. The main issues for today will be
scattered thunderstorms across the local mountains, Antelope
Valley and spilling into the adjacent valleys and coastal areas
this afternoon into this evening. A flash flood watch has been
issued for the LA/VTU/SBA County Mtns as well as the recent burn
areas of LA and SBA Counties. Storms will be moving at a decent
clip from east to west, however, thunderstorms will continue to
train over the same areas and with precipitable waters expected to
increase to over 2 inches today, flash flood concerns will be a
major factor. Lidia will be moving NW then W over the SoCal bight
bringing better areal coverage of rain over most of the forecast
area later this afternoon and evening. Rainfall totals will be
varied due to the convective nature of the showers. Showers will
continue to move farther north into SLO county later today and
overnight.
The other big story today was the extreme warm up across all
coastal areas this morning into early this afternoon. The
combination of an already warm atmosphere and additional offshore
winds due to the placement of Lidia, coastal areas soared into
triple digit territory this morning. Heat advisories were already
in effect for coastal areas, but high temperatures soared into
triple digits across the Central Coast and Ventura Coastal areas
as of 11AM. Records already broken. LAX, Camarillo, Oxnard, UCLA
and Santa Maria all tied or broke records by late this morning.
Southerly winds are expected to increase and should bring a
cooling trend later this afternoon across much of the region.
Temperature forecasting will be tricky for the transition day tomorrow.
But one thing is for sure, it will be cooler just about
everywhere. Best cooling should occur across the Central Coast and
the Ventura Coast where high temps are expected to be 15 to 20
degrees cooler, with most other areas experiencing near double
digit cooling as well. Warmest Valleys will be in the mid 90s with
most coastal areas in the 80s. There will continue to be southerly
flow over the area and some instability will continue across the
mountains and Antelope Valley justifying slight chance for
thunderstorms. Not anticipating any low cloud issues Monday.
By Tuesday, the seabreeze should come back a bit
earlier...especially across the Central Coast and SLO interior
valleys where high temps should trend more towards normal for
this time of year, and likely cooler than normal for Paso Robles.
Otherwise only a few degrees of cooling Tuesday. Low clouds
should become more widespread across the coastal areas.
Overall there will be periods of partly cloudy skies across the
forecast area over the next few days. but mostly sunny overall
Tue.
.LONG TERM...(THU-SUN)
The EC and the GFS agree that on Wednesday the state will be
sandwiched between a large upper high over NV and large trof just
of the coast. By Thursday the trof moves into the state and
pushes the high away to the east. Hgts however remain near 590 DM
so max temps will still be above normal. The trof should bring
just enough lift to bring some marine layer stratus to the LA
coast and the Central Coast. There is a slight chance of afternoon
thunderstorms over the mountains and Antelope Valley on due to
lingering moisture and instability.
Friday and Saturday will be a little cooler(but still above
normal) as an upper low is forecast to set up off the coast. The
marine layer clouds may expand a bit. The atmosphere will dry out
and there will no longer be a tstm threat over the mtns.
&&
.AVIATION...03/1800Z.
At 18Z, there was a weak marine inversion based around 500 feet
at KLAX.
Low confidence in the current forecast. Showers and thunderstorms
will likely stream over terminals from KSMX south, with a chance
north. Ceilings at or below 6000 feet are possible beneath any
showers and thunderstorms, with a chance of MVFR conditions.
KLAX and KBUR...VFR conditions are expected throughout the
period. There is a 30 percent chance of MVFR conditions in
showers. There is a 20 percent chance of a thunderstorm through
12Z.
&&
.MARINE...03/900 AM.
Winds are falling short of Small Craft Advisory levels this
afternoon. Although the Small Craft Advisory has been cancelled,
local gusts to 25 kt may still occur across the Southern Waters,
including inside the Southern California Bight through Monday
morning.
In addition, erratic and gusty winds are still possible near any
showers and thunderstorms as a moist and unstable air mass moves
over the Coastal Waters from post-Tropical Depression Lidia
through Monday. Choppy seas may also develop near any showers and
thunderstorms in association to winds. Dangerous cloud-to-ground
lightning is possible.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 10 PM PDT Monday for zones
34>41-51. (See LAXNPWLOX).
Wind Advisory in effect until 11 PM PDT this evening for
zones 53-54. (See LAXNPWLOX).
Heat Advisory in effect until 10 PM PDT this evening for zone
547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 AM to 9 AM PDT Monday
for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Monday for zone
655. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT Monday for zone
676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
There will be a slight chance of afternoon and evening
thunderstorms over the mtns Tuesday through Thursday.
&&
PUBLIC...Kaplan/Rorke
AVIATION...Hall
MARINE...Hall
SYNOPSIS...Sweet
weather.gov/losangelesIn the hours before
Special weather statement, Sep 3, 12:01 PM PDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1201 PM PDT SUN SEP 3 2017
CAZ054-088-547-032000-
Los Angeles County San Fernando Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
Santa Clarita Valley CA-
1201 PM PDT SUN SEP 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOS ANGELES COUNTY UNTIL
100 PM PDT...
At 1157 AM PDT, Doppler radar was tracking a strong thunderstorm
near Sunland, or 10 miles north of Burbank. This storm was moving
west 15 to 25 mph.
Brief heavy rainfall with hourly rainfall rates possibly exceeding
one half of an inch. These rates may bring localized flash flooding.
Dime size hail and winds in excess of 40 mph will also be possible
with this storm.
Locations impacted include...
Santa Clarita...Granada Hills...Sylmar...Pacoima...Sunland...
San Fernando...Arleta...Panorama City...Sun Valley...
Lakeview Terrace...and Tujunga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3439 11812 3446 11846 3438 11852 3428 11851
3424 11844 3429 11817 3432 11811
TIME...MOT...LOC 1857Z 082DEG 4KT 3433 11827
RM/CKSpecial weather statement, Sep 3, 1:31 PM PDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service OXNARD CA 131 PM PDT SUN SEP 3 2017 CAZ052-053-032115- Ventura County Mountains CA-Santa Barbara County Mountains CA- 131 PM PDT SUN SEP 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VENTURA AND CENTRAL SANTA BARBARA COUNTIES UNTIL 215 PM PDT... At 127 PM PDT, Doppler radar was tracking a line of strong thunderstorms from east central Santa Barbara County to Lockwood Valley moving west at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Localized flash flooding is possible with rainfall rates possibly exceeding one half inch per hour. Locations impacted include... Western Lockwood Valley...Reyes Peak... and Highway 33 from Lockwood Valley Road to the Santa Barbara County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3470 11904 3460 11902 3450 11962 3471 11962 TIME...MOT...LOC 2027Z 083DEG 18KT 3463 11911 RM/DB
Special weather statement, Sep 3, 2:38 PM PDT, 1 hour before
Special Weather Statement National Weather Service OXNARD CA 238 PM PDT SUN SEP 3 2017 CAZ036-052-032230- Santa Ynez Valley CA-Santa Barbara County Mountains CA- 238 PM PDT SUN SEP 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA BARBARA COUNTY UNTIL 330 PM PDT... At 235 PM PDT, Doppler radar was tracking a line of strong thunderstorms 10 to 20 miles north of Montecito, moving west at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Flash flooding is also possible with rainfall rates possibly exceeding one half inch per hour. Locations impacted include... Figueroa Mountain...Big Pine Mountain...Lake Cachuma... and Highway 154 over San Marcos Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3476 11956 3458 11956 3453 12004 3484 12000 TIME...MOT...LOC 2135Z 089DEG 18KT 3467 11966 RM/DG
Special weather statement, Sep 3, 2:55 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service OXNARD CA
255 PM PDT SUN SEP 3 2017
CAZ059-032315-
Antelope Valley CA-
255 PM PDT SUN SEP 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR THE ANTELOPE VALLEY
IN NORTHEASTERN LOS ANGELES COUNTY UNTIL 415 PM PDT...
At 251 PM PDT, Doppler radar was tracking a strong thunderstorms
near Lake Los Angeles towards Palmdale, moving west at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Local flash flooding is also possible with rainfall
rates up to around one half of an inch per hour.
Locations impacted include...
Lake Los Angeles...Lancaster...Palmdale...Quartz Hill...
Littlerock...Desert View Highlands...and Saddleback Butte State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3451 11811 3458 11824 3472 11824 3478 11767
3456 11767
TIME...MOT...LOC 2151Z 079DEG 11KT 3464 11778
RM/DGSpecial weather statement, Sep 3, 2:55 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service OXNARD CA
255 PM PDT SUN SEP 3 2017
CAZ036-039-040-052-032245-
Santa Ynez Valley CA-Santa Barbara County South Coast CA-
Ventura County Coast CA-Santa Barbara County Mountains CA-
255 PM PDT SUN SEP 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VENTURA AND SOUTHEASTERN
SANTA BARBARA COUNTIES UNTIL 345 PM PDT...
At 254 PM PDT, Doppler radar was tracking a strong thunderstorm near
Isla Vista, or 11 miles northwest of Santa Barbara, moving west at 25
mph.
Locally heavy rain, frequent lightning, dime size hail and winds in
excess of 40 mph will be possible with this storm.
Locations impacted include...
Santa Barbara...Montecito...Carpinteria...Summerland...La Conchita...
Rincon Point...Isla Vista...Goleta...Old Man Mountain...
Mission Canyon...Hope Ranch...Santa Barbara Air[port...
and Highway 154 over San Marcos Pass.
LAT...LON 3437 11946 3437 11948 3439 11952 3442 11957
3442 11967 3439 11971 3442 11979 3442 11983
3441 11985 3458 11978 3456 11944 3444 11944
3442 11946 3439 11944 3438 11946 3436 11942
3434 11942
TIME...MOT...LOC 2154Z 101DEG 20KT 3449 11991
KaplanLocal storm report, Sep 3, 3:35 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
335 PM PDT SUN SEP 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM FLASH FLOOD 5 WSW REYES PEAK 34.61N 119.36W
09/03/2017 VENTURA CA LAW ENFORCEMENT
MUD AND DEBRIS FLOWING ACROSS HIGHWAY 33.
&&
HALLThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 9:34 PM PDT | Wind Advisory | LOX | 24 hr | |
| Sep 3, 6:13 AM PDT | Small Craft Advisory | LOX | 8 hr | |
| Sep 3, 12:01 PM PDT | Special Weather Statement | LOX | Los Angeles | 59 min |
| Sep 3, 1:07 PM PDT | Flash Flood Watch | LOX | Los Angeles | 8 hr |
| Sep 3, 1:31 PM PDT | Special Weather Statement | LOX | Ventura | 44 min |
| Sep 3, 2:08 PM PDT | Flash Flood Warning | LOX | Santa Barbara, Ventura | 2 hr |
| Sep 3, 2:38 PM PDT | Special Weather Statement | LOX | Santa Barbara | 52 min |
| Sep 3, 2:55 PM PDT | Special Weather Statement | LOX | 80 min | |
| Sep 3, 2:59 PM PDT | Special Marine Warning | LOX | 46 min | |
| Sep 3, 3:15 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Sep 3, 3:58 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 4 hr |
| Sep 3, 3:58 PM PDT | Special Weather Statement | LOX | Santa Barbara | 62 min |
| Sep 3, 4:09 PM PDT | Special Marine Warning | LOX | 66 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.